Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 90, NWS Lake Charles, LA

September 19, 2019Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 19, 2019, 6:32 AM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2019, 6:32 AM CDT (11:32 UTC)
Expired
Sep 19, 2019, 9:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 84 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:18 AM CDTFLASH FLOODFannett, TXTXDOT REPORTS BOTH DIRECTIONS OF I-10 CLOSED NEAR FANNETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WGUS54 KLCH 191132
FFWLCH
TXC245-361-191430-
/O.NEW.KLCH.FF.W.0090.190919T1132Z-190919T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
632 AM CDT Thu Sep 19 2019

...FLASH FLOOD EMERGENCY FOR JEFFERSON AND ORANGE COUNTIES...

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Texas...
  Orange County in southeastern Texas...

* Until 930 AM CDT.

* At 625 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Jefferson County Drainage District 6 gages indicate 7 to 15 inches 
  of rain have fallen since last evening. Flash flooding is 
  occurring, with numerous roads impassable and reports of water 
  rescues and evacuations. Rainfall is expected to continue for the 
  next several hours.

 THIS IS A FLASH FLOOD EMERGENCY FOR JEFFERSON AND ORANGE COUNTIES. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 
If you are caught outside and need assistance, please call 911. If 
you cannot get through 911, call Beaumont Police Department at 
409-832-1234, or Jefferson County Sheriff Office at 409-835-8411.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Vidor, Bridge City, Nome, Hamshire, Central Gardens, Mauriceville,
  China, Rose City, Pine Forest, Port Acres, Forest Heights,
  Orangefield, Fannett and La Belle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3008 9444 3012 9419 3017 9414 3017 9411
      3021 9409 3024 9391 3024 9373 3009 9376
      2998 9384 2999 9386 2997 9385 2987 9392
      2976 9403 2970 9435 2989 9436 2989 9444

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:56 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 19, 4:56 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
456 AM CDT Thu Sep 19 2019

...Life Threatening Flash Flooding Occurring in Lower Southeast
Texas...

.SYNOPSIS...
Bullet Points...

Persistent intense rain band with rainfall rates of at or above
2-3 inches per hour over portions of lower southeast Texas will
continue through at-least the mid morning before it begins to
weaken and shift somewhat to the north. Additional Rainfall
amounts for southeast Texas of 5 to 10 inches with isolated higher
amounts.

So far a swath of rainfall totals of 10 to 20 inches with
isolated amounts nearing 29 inches across portions of southeast
Texas. Any additional rainfall will cause significant and life
threatening flash flooding.

Heavy rainbands will begin to enter extreme southwest Louisiana
later this morning. Additional rainfall totals of 2 to 6 inches
with isolated higher amounts for this area.

Flash Flood Watch through 7 pm local for all of southeast Texas
and far west and southwest Louisiana.

A High Risk of Flash Flooding today for southeast Texas and a
Moderate Risk of Flash Flooding for southwest Louisiana.

Rua

&&

.DISCUSSION...
Imelda is showing why we should never take just a "minimal"
tropical storm or tropical depression lightly as slow moving
tropical systems with copious amounts of tropical moisture can
cause significant and life threatening impacts.

All the ingredients are still there for excessive rainfall to
occur in portions of southeast Texas and far southwest Louisiana.
Precipitable water values are analyzed between 2.3 and 2.5 inches
which are near or exceeding daily climo maxes. Meanwhile, good
inflow at 85H-70H around 30 knots with uni-directional winds
allowing for efficient precipitation producers and training.

Latest reliable hi-res cams continue to show persistent intense
rain bands over the southeast Texas area through at-least mid-
morning then a slow broadening and lifting of bands to the north.
At the same time we will have to watch any expansion of these
bands to the east into southwest Louisiana.

At this point, the center of Imelda is expected to move further
north today. Question is how the feeder bands with intense
rainfall set up tonight. It looks like this may a bit further to
the north, so did not extend the Flash Flood Watch past 7 pm.
However, day shift will have to take a close look at this.

High pressure at the surface and aloft begin to build over during
the weekend into early next week with a reduction in rain chances,
and still hot daytime temperatures despite the beginning of
"Fall."

Rua

&&

.MARINE...
Inflow into convergence boundary along the coast will allow for
elevated winds and seas for the southeast Texas coast through the
morning hours and will have small craft exercise caution for that
area. As the low with tropical depression Imelda moves further
north into northeast Texas, the gradient will relax somewhat.

Over the weekend, high pressure will ridge in from the east and
provide modest easterly winds and seas.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  71  86  69 /  80  50  50  10
LCH  82  75  86  74 /  80  30  50  10
LFT  84  74  87  72 /  60  30  50  10
BPT  81  77  85  76 /  90  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ027-030-041-073-
     074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ450-470.

&&

PUBLIC...07
Hazardous weather outlook, Sep 19, 4:25 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
425 AM CDT Thu Sep 19 2019

LAZ027-030-041-073-074-TXZ180-201-215-216-259>262-201100-
Vernon-Beauregard-Calcasieu-West Cameron-East Cameron-Tyler-Hardin-
Jefferson-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
425 AM CDT Thu Sep 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with the possibility of gusty winds, locally
heavy downpours, and occasional cloud to ground lighting on Friday
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-031>033-042>045-052>055-201100-
Rapides-Avoyelles-Allen-Evangeline-St. Landry-Jefferson Davis-Acadia-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and tonight.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with locally gusty winds and locally heavy
downpours along with occasional cloud to ground lightning on Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-201100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
425 AM CDT Thu Sep 19 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Some thunderstorms that will produce locally higher winds and seas
along with occasional cloud to water lightning for locations near the
coast of southeast Texas and southwest Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 19, 1:29 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
129 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      14 S CHINA              29.85N 94.34W
09/19/2019                   JEFFERSON          TX   BROADCAST MEDIA

            REPORTS OF WATER RESCUES IN WESTERN JEFFERSON COUNTY FROM
            CHINA AND NOME SOUTH TO HIGHWAY 73.

0110 AM     FLASH FLOOD      BEAUMONT                30.09N 94.14W
09/19/2019                   JEFFERSON          TX   BROADCAST MEDIA

            WATER IN A HOME ON BRISTOL AND COLLEGE STREET.

0118 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
09/19/2019                   ORANGE             TX   TRAINED SPOTTER

            MAIN STREET/FARM TO MARKET ROAD 105 IMPASSABLE. ALSO
            REPORTED WATER IN A FEW HOMES IN VIDOR.

&&

24
Local storm report, Sep 19, 3:34 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
09/19/2019                   ORANGE             TX   PUBLIC

            PUBLIC REPORTS SEVERAL HOMES FLOODED AND WATER RESCUES
            TAKING PLACE IN THE CITY OF VIDOR.

&&

24
Local storm report, Sep 19, 3:52 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       3 ENE HAMSHIRE          29.88N 94.26W
09/19/2019  M28.11 INCH      JEFFERSON          TX   MESONET

            A JEFFERSON COUNTY DD6 ALERT GAGE AS OF 3 AM CDT IS
            REPORTING A STORM TOTAL RAINFALL OF 28.11 INCHES WITH
            17.24 INCHES IN THE LAST 6 HOURS.

&&

JRUA
Local storm report, Sep 19, 6:18 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       4 NNE HAMSHIRE          29.91N 94.29W
09/19/2019  M33.58 INCH      JEFFERSON          TX   MESONET

            A JEFFERSON COUNTY DD6 ALERT GAGE AT HIGHWAY 124 AND
            NORTH FORK TAYLORS BAYOU AS OF 610 AM IS REPORTING A
            STORM TOTAL RAINFALL OF 33.58 INCHES WITH 25.75 INCHES IN
            THE LAST 12 HOURS.

&&

JRUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:12 PM CDTFlash Flood WarningLCHJefferson108 min
Sep 18, 8:44 PM CDTFlash Flood WarningLCHHardin, Jasper2 hr
Sep 18, 8:49 PM CDTRiver Flood WarningLCHJefferson, Orange21 days
Sep 18, 8:54 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Orange111 min
Sep 18, 9:33 PM CDTSpecial Weather StatementLCHJefferson42 min
Sep 18, 10:05 PM CDTFlash Flood WarningLCHJefferson, Orange115 min
Sep 18, 10:20 PM CDTFlash Flood WarningLCHHardin, Jefferson115 min
Sep 18, 10:30 PM CDTSpecial Weather StatementLCHJefferson45 min
Sep 18, 10:46 PM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange119 min
Sep 18, 10:56 PM CDTTornado WarningLCHJefferson49 min
Sep 18, 11:42 PM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Sep 18, 11:47 PM CDTTornado WarningLCHJefferson43 min
Sep 19, 12:36 AM CDTFlash Flood Warning EmergencyLCHJefferson, Orange114 min
Sep 19, 12:51 AM CDTFlash Flood Warning EmergencyLCHJefferson114 min
Sep 19, 1:10 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Sep 19, 1:22 AM CDTTornado WarningLCHJefferson23 min
Sep 19, 1:47 AM CDTFlash Flood WarningLCHJefferson, Orange2 hr
Sep 19, 2:30 AM CDTFlash Flood Warning EmergencyLCHJefferson, Orange4 hr
Sep 19, 3:40 AM CDTTornado WarningLCHOrange20 min
Sep 19, 4:16 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
Sep 19, 7:11 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange2 hr
Sep 19, 7:35 AM CDTRiver Flood WarningLCHNewton, Orange4 days
Sep 19, 8:18 AM CDTSevere Thunderstorm WarningLCHJefferson42 min
Sep 19, 8:21 AM CDTRiver Flood WarningLCHHardin, Jasper7 hr
Sep 19, 9:02 AM CDTSpecial Weather StatementLCHJefferson28 min
Sep 19, 9:22 AM CDTFlash Flood Warning EmergencyLCHHardin, Jasper, Jefferson, Newton, Orange12 hr
Sep 19, 9:31 AM CDTSpecial Weather StatementLCHJefferson, Orange44 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.